Format

Send to

Choose Destination
See comment in PubMed Commons below
J Rheumatol. 1994 Dec;21(12):2261-5.

An eosinophilia-myalgia syndrome related disorder associated with exposure to L-5-hydroxytryptophan.

Author information

1
Center for Food Safety and Applied Nutrition, Food and Drug Administration (FDA), Bethesda, MD.

Abstract

OBJECTIVE:

To determine whether L-5-hydroxytryptophan (L-5-HTP) associated with eosinophiliamyalgia syndrome (EMS) like illness contains impurities in a fashion similar to that described in L-tryptophan associated with EMS.

METHODS:

Members of a family who became ill after exposure to L-5-HTP were evaluated at the National Institutes of Health. Data from patients with extended exposure to L-5-HTP were also examined. Samples of L-5-HTP were examined using high performance liquid chromatography.

RESULTS:

One member of the family had EMS, and 2 others had eosinophilia. No patient in the other group reviewed developed the syndrome, although 2 patients developed eosinophilia. The L-5-HTP used by the family contained an impurity not present in samples from the other patient group. After replacement with L-5-HTP not containing this impurity, eosinophilia in 2 family members resolved.

CONCLUSION:

Some L-5-HTP contains impurities that may be related to L-5-HTP associated EMS.

PMID:
7699627
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center